Seizures that recur after a period of control may be symptomatic of an underlying progressive lesion, and repeat neuroimaging studies should be obtained in patients with worsening seizure control. Among the possible types of lesions, brain tumors will be discussed here.
Brain tumors are a common cause of epilepsy in adults. More than one-third of the 35,000 patients per year with newly diagnosed brain tumors develop epileptic seizures. If the tumor involves the cerebral hemispheres, seizures occur in at least 50% of cases.
Some predictive factors for seizure occurrence include:
Any brain tumor, benign or malignant, common or uncommon, can cause seizures. Those more highly associated with the development of epilepsy include:
Patients with low-grade tumors may be more likely to develop epilepsy, possibly because their longer survival allows more time for seizures to develop. One retrospective study found a median interval of 8 weeks between diagnosis of a brain tumor and a first seizure.
The tumors most often presenting with seizures in adults are:
Epilepsy in children is associated with brain tumors less often than in adults. Tumors still must be ruled out, however, even if the child has no neurologic deficits. If a tumor is diagnosed, up to 46% of these patients may have intractable seizures. Most tumors occur in the temporal or frontal lobes. As in adults, epileptogenic brain tumors in children may be benign or malignant. The most common tumors associated with epilepsy in children are:
Patients with cerebral neoplasms who develop epilepsy should be treated with antiepileptic drugs (AEDs), but there is no consensus in the literature about which AEDs are most effective. Most studies assessing the use of AEDs in these patients involve the older AEDs, including phenytoin, phenobarbital, carbamazepine, and valproic acid. Newer AEDs, such as gabapentin, lamotrigine, tiagabine, levetiracetam, and zonisamide, may offer similar or better efficacy with greater tolerance and fewer drug interactions. Studies of these newer agents in tumor patients are greatly needed.
Potential interactions exist between AEDs and medications used in tumor therapy. Enzyme-inducing AEDs, such as phenytoin, phenobarbital, and possibly carbamazepine, can induce steroid metabolism and thereby decrease the effectiveness of steroids. Phenytoin and phenobarbital also may decrease effective concentrations of antineoplastic drugs. One study suggests that phenytoin may have immunosuppressive potential.
Conversely, chemotherapy may alter blood concentrations of AEDs. For example, increased phenobarbital and phenytoin levels and resultant clinical toxicity can occur during procarbazine therapy. Subtherapeutic AED levels and an increased risk of seizures can develop in patients treated with other chemotherapeutic agents. Decreased absorption of valproic acid and carbamazepine or increased metabolism of phenytoin during concurrent treatment with chemotherapeutic agents may account for these alterations. Besides these alterations due to drug interactions or changes in absorption or metabolism, toxicity may occur when AEDs are adjusted in compensation, and a rebound occurs as chemotherapy cycles are concluded.
A variety of adverse side effects have been reported in patients taking AEDs while being treated for brain tumors:
Such potential side effects have contributed to the argument against prophylactic AEDs for seizure-free tumor patients.
Other prescribing considerations
Other AED considerations concern the route of administration, the rapidity of reaching therapeutic levels, and known idiosyncratic and dose- related AED side effects. Medications that are available in intravenous form, such as phenytoin, phenobarbital, and valproic acid, offer an alternative route of administration and can be loaded quickly, allowing for rapid attainment of therapeutic levels, if clinically necessary.
Adapted from http://professionals.epilepsy.com/page/brain.html, http://professionals.epilepsy.com/page/brain_aedtreatment.html and Mangano FT, McBride AE, and Schneider SJ. Brain tumors and epilepsy. In: Ettinger AB and Devinsky O, eds. Managing epilepsy and co-existing disorders. Boston: Butterworth-Heinemann; 2002;175–194. With permission from Elsevier (www.elsevier.com).
Topic Editor: Steven C. Schachter, MD. Last Reviewed: 5/10/08
© 2013 Epilepsy.com/professionals. All rights reserved.